Rheumatoid arthritis and I think I have secondary adrenal insufficiency

3
1494
medications and scans
rheumatoid arthritis medications
What if you can’t take Rheumatoid Arthritis medications?

Before my recent surgery I was doing a prednisone taper, to try and get to 10mg of prednisone before the surgery. That was what my rheumatologist preferred.  She actually preferred I didn’t have surgery, but I could tell she was interested in what the surgeon would find when she cut me open.

Scans only show so much.

Just as bloodwork only shows so much.  There are so many ways I can talk about the perils of looking only at bloodwork.

What really matters is how you feel. And then coming up with a reasonable hypothesis for why, and then proving that diagnosis. That seems to be the story of my life.  I feel like crap. I try to figure out why.  I ask my doctors about it.  They say something only the lines of ‘meh, whatever’. I go away. I read a few more studies and articles and papers.  I feel  a little worse. Then I feel  LOT worse. Then I nag my doctor again. And then I usually get some tests and a new diagnosis.

Yay me.

It’s tiring.  But in doctoring land no one has time to look at the big picture.  So it has to be the patient.  But the patient usually doesn’t have the education, nor the temperament to analyse the data critically.  As patients, we’re somewhat emotionally involved in the topic!

But if I hadn’t taken this much interest in my own health I would have very likely died twice over by now.  Such is life with a chronic illness. Things can go pear shaped very quickly and unexpectedly.  And I’m not exaggerating.  I tend to under exaggerate, if that’s even a word.  Okay, its NOT a word. There’s another word or phrase. But my brain is numbified today, and has been for ages, so you’re just going to have to nod sagely and say to yourself ‘I know what you mean.’

Anyway, back to pre surgery.  I was tapering prednisone.  As I have done so many times before.

Each time I get to a point. A line my body can’t cross. Its at 12mg.  I can still function, mostly at 12mg. I go under that and things fall apart. Most notably my body.  But my mind as well.

Every. Single. Time.

People keep telling me to taper slower.  But it does not matter how slow I taper. I have tapered as slow as ½ a mg per month. A line is a line.  It is an immovable object. I can’t cross it and remain a functioning human being.

This is what happens.

I get overwhelming fatigue.  Worse than ‘normal’ RA fatigue.  Its like walking through sludge with lead weights tied to every part of my body.  I am constantly fighting to keep my eyes open.  I want to lie down. Sleep.  Ofcourse I can’t sleep. But I still want to lie down.

My muscles hurt.  They ache.  If I lift the milk bottle it feels like I am lifting a 20kg dumbbell and I’ve already done 15 reps.  My muscles fatigue out from the slightest exertion.

I lose my appetite.  No food appeals to me.  I force myself to eat, because I am hungry, I just can’t find a food I can stomach.  After I have eaten, I almost always throw up.  It’s gross.  And my stomach hurts.

I get dizzy whenever I stand up.  Blotches before my eyes and I think I’m going to pass out. Sometimes I do sortof faint. Its sort of a slow motion sit down, and then I just choose to stay on the floor for a while.

I feel depressed and irritable.  I don’t feel like myself at all.  I paint a big smile on my face when I’m in public, and seeing some people does actually make me feel better.  But things get to me more.  Things upset me more.  Stupid things that people say to me upset me, and turn me into a bawling mess. When normally I’d just say ‘Fuck you’ in my head to the offender, and walk away.

And I’m confused.  Not like normal confusion.  Really brain addled confusion.  I can’t remember what I did yesterday.  I can’t remember ten minutes ago. I can’t keep my mind on one topic.  I can’t concentrate on what the kids are trying to talk to me about – I keep asking them to repeat themselves.  And I keep seeing comments I’ve made on facebook and I can’t remember writing that or posting that.

My eyes flare.  They are so dry I can’t even cry.  They are light sensitive and especially the right one feels like someone is sticking pins in it.  My vision is blurred, and I can only occasionally bring things back into focus.

The pain pretty much remains the same.  It’s not pain causing all the rest of this stuff.  It’s something else.

Invariably I get down to 10mg or even 8mg and then I have to do a prednisone burst. I feel like I am dying.  Or rather, I feel  like I am already dead.  I spend my life lying down, feeling miserable. That isn’t living.  That’s not a life. So I burst the pred and the whole stupid scenario starts over.

Before surgery I talked to my surgeon and my anesthetist and they both agreed that I would definately have a degree of adrenal fatigue from years of being on fairly high doses of corticosteroids, and that I would need IV steroid cover for the stresses of surgery.

All of that was done and I came through the surgery relatively well. I did have a bit of a crash, but it was controlled with steroids.

Post surgery my notes stated I have adrenal insufficiency. I have never been officially diagnosed, but on seeing that, I looked into the symptoms.  I have done that previously, because a friend of mine has adrenal insufficiency.  She gave me a lot of information, some of it fit me, and some of it didn’t.  But now its on my file and in my history and its a ‘diagnosis’ as such.

Now, post surgery, as I hit the 10mg taper point on Tuesday and life has been steadily falling apart, I again looked at the list of symptoms for Secondary Adrenal Insufficiency.  I wrote the article, as I was researching to compare the list of symptoms with how I have been feeling.

Sure, the way I feel could be uncontrolled, severe RA.  But because the pain is not actually getting worse, and a lot of the other symptoms aren’t really RA symptoms  I think my body just doesn’t produce enough cortisol anymore.

I believe I have Secondary Adrenal insufficiency.

I can’t have an ACTH stimulation test.  Being on prednisone skews the results.  But I don’t think it’s really necessary.

I think it’s time to just accept that I am steroid dependent, and I need a far higher dose than is acceptable to my doctors.  They want me down to 7.5 or even 5mg.  I just can’t do it.

I will no longer try.  I need to have a life. They keep telling me, it may well be a short life if I keep going this way.

It will be NO life if I don’t!

I’m going to learn more about it.  And I’m going to keep monitoring my symptoms.  I have high cholesterol, high blood sugar, erratic blood pressure and cataracts.  All blamed on prednisone.

But without prednisone I am very sick indeed. I can’t function at all.  I have all the symptoms of adrenal fatigue and would think that I am at risk of adrenal crisis if I keep tapering down and pushing myself the way I do. Or if I for into an accident, or caught a bad virus.  So I don’t see that I have a choice.  And as usual, I will just have to decide what to do about it, because my doctors really don’t know.  I am too complicated, I have too many co-morbidities, and am just not a ‘standard’ case.

So today I took 30mg of prednisolone. I will taper down by 2.5mg every third day, until I get back to 15mg. And there I will stay.

3 COMMENTS

  1. I so hear you. After several weeks of flares I have found myself at 25mg, I have been pred dependent for about 5 years but this year it is getting harder to come down to 10mg. I ‘ve not been at 10mg all year. I’m constantly going up and down to about 17 and then I just start tofall apart. I just can’t function. I am literally in bed. My body will not move. I get so tired and dizzy. I know I have to have surgery on my knee soon and I have no idea what will happen. I just wish I could get back down to a lower dose but every year it gets harder and harder!

    • Fay please please please make sure your surgeon and anesthetist know and understand your steroid use and history and take it seriously. It seems to be such an underrated issue. I’m not trying to scare you, but you will need increased steroids before and after your surgery and you’ll need to be watched very closely.

      Sounds like you are in exactly the same position as I am. It’s taking the risk of all the nasties of prednisone, vs having no life and being bedridden. I really feel for you.

      What does you rheumatologist say about your prednisone use? Is he/she concerned? Has anyone ever discussed the risks of adrenal insufficiency with you? And what other medications are you on? Sorry for hte 20 questions…LOL

  2. […] Adrenal insufficiency means that your body doesn’t have the ability to produce enough cortisol to sustain life.  Or it means that in an emergency situation, or an extremely stressful situation, your body will not be able to produce the burst of cortisol that normal people do, to help you get through the situation.  Stressful situations could be a severe illness, such as a virus. Or an injury, maybe a car accident.  Or when you need surgery. […]

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.